Alabama, 2013Lightning Strike in Alabama, August 8, 2013
August 8, 2013 · NWS HUN · 1 event in 1 county or zone
Scattered thunderstorms produced very heavy rainfall and frequent lightning, that resulted in a home being struck by lightning in north central Alabama.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms produced very heavy rainfall and frequent lightning, that resulted in a home being struck by lightning in north central Alabama.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Aug 8, 11:30 AM CST, 2 hours 30 minutes earlier.
Area forecast discussion, Aug 8, 11:30 AM CST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1230 PM CDT THU AUG 8 2013
.UPDATE...
FOR 18Z TAFS
&&
.DISCUSSION...
/ISSUED 1036 AM CDT THU AUG 8 2013/
LOW LEVEL CONVERGENT BOUNDARY DRAPED W TO E ACROSS MID TN CONTINUES TO
RESULT IN CLUSTERS OF HEAVY RAIN/TSTMS BACKBUILDING/TRAINING FROM THE
W. MULTIPLE FLOODING REPORTS HAVE BEEN RECEIVED AROUND THE NASHVILLE
AREA. CLOSER TO HOME...MUCH MORE QUIET WX CONDS PREVAIL FOR NOW UNDER
A FAIRLY STRONG NOCTURNAL CAP...ALTHOUGH THIS SHOULD BEGIN TO BREAK
SHORTLY WITH THE INCREASE IN LATENT HEATING. STILL XPCT CONVECTION TO
DEVELOP HEADING INTO THE AFTERNOON HRS GIVEN THE UNSTABLE AND VERY
MOIST AIR MASS IN PLACE. BETTER COVERAGE LOOKS TO EVOLVE ACROSS THE
NRN ZONES CLOSER TO THE LINGERING CONVERGENT BOUNDARY COUPLED WITH
PERSISTENT UPPER WAVES OUT OF SRN MO/NRN AR TRAVERSING TO THE E.
CONVECTION MAY TREND MORE SCT IN NATURE ACROSS THE REMAINDER OF THE
FORECAST AREA GIVEN THE LACK OF A SIG FOCUS MECH...UNLESS STAGNANT
MESOSCALE/OUTFLOW BOUNDARIES FROM YESTERDAY'S STORMS ARE STILL
PRESENT. THE BIGGEST THREAT FROM ANY STORMS WILL CERTAINLY BE VERY
HEAVY DOWNPOURS/LOCALIZED FLOODING...ALTHOUGH GUSTY OUTFLOW WINDS AND
FREQUENT LIGHTNING REMAIN A POSSIBILITY AS WELL.
09
&&
.AVIATION...
FOR 18Z TAFS...VFR CONDS ARE GENERALLY XPCTED TO PREVAIL AT BOTH MAIN
TERMINALS THROUGH THE FORECAST PERIOD. SCT CU FIELD INCREASING ACROSS
THE AREA ALONG WITH MID/HIGH LEVEL DEBRIS CLOUDS STREAMING S/E WILL
BE THE GENERAL TREND THROUGH THE AFTERNOON PERIOD...ALTHOUGH CIGS ARE
PREDOM XPCTED TO REMAIN ABOVE VFR LEVELS. SCT SHRA/TSRA WILL ALSO
DEVELOP ACROSS THE AREA THIS AFTERNOON...ALTHOUGH UNCERTAINTY IN THE
PLACEMENT/TIMING OF ANY CONVECTION WARRANTS JUST A VCTS AROUND 21Z AS
OF NOW. CONVECTION IS THEN XPCTED TO TAPER OFF THIS EVENING...WITH
QUIET CONDS PREVAILING INTO THE MORNING HRS FRI. ONLY OTHER CONCERN
MAY BE SOME -BR DURING THE OVERNIGHT HRS...ALTHOUGH THIS REMAINS
UNCERTAIN AS WELL GIVEN THE LACK OF BR/FG DEVELOPMENT THE PAST COUPLE
OF MORNINGS.
09
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Aug 8, 12:55 PM CST, 1 hour 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
155 PM CDT THU AUG 8 2013
ALZ001>010-016-TNZ076-096-097-091000-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
155 PM CDT THU AUG 8 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
A VERY MOIST AND WARM AIRMASS WILL LEAD TO ADDITIONAL THUNDERSTORMS
THROUGH THE AFTERNOON AND EARLY EVENING HOURS. THE STRONGER STORMS
WILL PRODUCE INTENSE RAINFALL...GUSTY WINDS AND FREQUENT LIGHTNING.
LOCALIZED FLASH FLOODING IS A POSSIBILITY IN POOR DRAINAGE AND LOW
LYING AREAS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS ARE POSSIBLE
EACH DAY THROUGH WEDNESDAY. THE MAIN HAZARDS WILL CONTINUE TO BE
LOCALLY HEAVY DOWNPOURS...GUSTY WINDS AND FREQUENT LIGHTNING.
.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.
In the hours before
Special weather statement, Aug 8, 1:59 PM CST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
259 PM CDT THU AUG 8 2013
ALZ005-006-082100-
MADISON AL-LIMESTONE AL-
259 PM CDT THU AUG 8 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MADISON AND
LIMESTONE COUNTIES UNTIL 400 PM CDT...
AT 254 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES
WEST OF ARDMORE TO 6 MILES SOUTHWEST OF ATHENS...MOVING EAST AT 20
MPH.
HEAVY DOWNPOURS...WIND GUSTS UP TO 40 MPH AND FREQUENT LIGHTNING
WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
MADISON...ATHENS...REDSTONE ARSENAL...HARVEST AND ELKMONT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
STRONG GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREE
LIMBS...ALONG WITH OTHER SMALL UNSECURED ITEMS. SEEK SAFE SHELTER
UNTIL THIS LINE OF STORMS HAS PASSED.
HEAVY RAINFALL OCCURRING WITH THESE STORMS MAY LEAD TO MINOR FLOODING
ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.
&&
LAT...LON 3499 8662 3465 8665 3470 8709 3497 8698
TIME...MOT...LOC 1954Z 273DEG 15KT 3495 8694 3471 8704
09
Lightning, Limestone
- When
- August 8, 2:00 PM CST
- Where
- Limestone County, 3 mi ESE of Elkmont
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 34.913, -86.931
Lightning damaged a house at the intersection of Sandlin Street and Bethel Road, just east-southeast of Elkmont, Alabama.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Oklahoma, August 8 to 9, 20131 death · $75,000 · 1.75 in hail · 9 events
- Flash Flooding and Flood in Arkansas, August 8 to 22, 2013$2.1 million · 1 in hail · 19 events
- Flash Flood in Ohio, August 8, 2013$2.5 million · 1 event
- Flash Flooding in New York, August 8 to 9, 2013$705,000 · 16 events
- Flash Flooding in Virginia, August 8, 2013$255,000 · 2 events
- Flash Flood and Hail in Colorado, August 8 to 9, 2013$50,000 · 1 in hail · 2 events
- Flash Flooding in West Virginia, August 8 to 10, 2013$35,000 · 2 events
- Damaging Winds in New York, August 8, 2013$16,000 · 61 kt wind · 8 events
- Damaging Wind in Kentucky, August 8, 2013$20,000 · 52 kt wind · 1 event
- Damaging Wind in Tennessee, August 8, 2013$20,000 · 52 kt wind · 1 event
- Hail and Damaging Winds in Texas, August 8, 2013$3,000 · 1.75 in hail · 11 events
- Flooding and Hail in Pennsylvania, August 8, 2013$2,000 · 1 in hail · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 472662.